Follow
Share

She has spinal degeneration and sciatica for which Tylenol 3 times a day doesn't provide enough relief. Her doctor had her go for PT, but she won't bother to do the daily exercises on her own. The doctor wants to do a trial of Tramadol, half a dose at bedtime. My sister (67) was prescribed Tramadol recently and had a very severe reaction with vomiting, diarrhea and incapacitation for 12 hours--she's reluctant for Mom to try this med, as her kidney function is not great, she's incontinent and uses a walker. The other option is acupuncture, massage and other alternative treatments.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Lower dose Ultram (tramodol) may be fine, worth a try...one thing about that drug though, it's best avoided in anyone who has seizures.
Helpful Answer (0)
Report

My mom (90) used tramadol (low dose) for several years without a problem. (She has degenerative disc disease, stenosis, and cervical stenosis) She is very sensitive to medications. This seemed to do a good job on the pain with out too much extra problem. However, about 1.5 years ago Mom suffered a stroke which fortunately did not have too many lasting problems. Since that time, we have tried the tramadol again, and she gets feeling dizzy and unsteady on her feet.
We have tried lots of other - low dose meds. Have you tried Nucynta? It is in the same family as tramodol but has less side effects. It comes in a 50mg Extended release pill. Mom takes it before bedtime and is able to sleep better. She can wake and get up and use the toilet and go right back to sleep. No dizzy issues.

Have you tried Lidoderm patches? They have been helpful for leg pains resulting from back pains. We have had problems with getting Part D to cover. Also might suggest voltarin gel. This puts anti inflammatory meds right in the area experiencing pain (knees and feet in mom which also have arthritis).

Another suggestion is Mirapex - actually a Parkinson drug (she does not have Parkinson's). Mom takes very low doses but it has reduced the burning and shooting pains down her legs she used to complain about. We also have discovered that Excedrin Tension (does not have aspirin but has caffeine) gives her some relief without side effects.

It is tough to get them moving when the movement hurts. I hope you find the right mix for your mom.
Helpful Answer (1)
Report

My dad is 85, his health is good except for afib (irregular heartbeat). He was given tramadol after falling off the tailgate of his truck while shoveling mulch & injuring his shoulder. It worked well for a while, then one night I got a call from him at 1 am telling me that he was hearing people whispering & seeing things move across the room - he was very upset & wanted to know if someone was playing tricks on him. I asked him if the dog reacted to hearing these people or seeing the items move & he said no..so I told him "then they are not real or the dog would be barking his head off"....that calmed him until we could get to him. ...scared me to death..turns out that tramadol can cause hallucinations, especially in the elderly..so proceed with caution...he quit taking it and within a couple of days he was back to normal with no problems since.
Helpful Answer (0)
Report

Update with my Dad taking Tramadol for pain, which he started taking on Friday.... he had to stop taking them as they were making him feel sick. He's doing ok as of 4pm today. He's going back to Tylenol where he has zero side effects.
Helpful Answer (1)
Report

MomsMom, recently I read where if one eliminates gluten [items made from wheat, barley and rye] from their diet that some of the pain will go away if it's arthritis pain. My Dad had also tried that and he said his pain was less... I don't know if this really works or if it is mind over matter.

My Dad won't do his exercises, either. He finds them too boring :(
Helpful Answer (1)
Report

MomsMom, I know what your Mom is going through regarding being hypersensitive to medicines.... both my Mom and I have the same problem.

Mom and I cannot tolerate some of the fillers that are used to make the pill large enough to handle and fillers used to bind the pill together. Some common fillers are lactose (milk sugar), microcrystalline cellulose, corn starch, sugars, whey and yeast. Lactose and whey can cause stomach upset if you can't drink regular milk or eat wheat.

It's always trial and error when it comes to new prescriptions for me... if I find one brand I can tolerate, I always make sure I have the pharmacy use the same manufacturer every time I refill.

My Dad was given Tramadol yesterday by his primary physician for arthritis pain. When I saw this posting I needed to remember to ask him how he did with the pill without suggesting any side effects. He said the pill was great for his pain but it made him feel tired. I reminded him that is what his doctor said the pill might do. I suggested he try a half a tablet.
Helpful Answer (2)
Report

I neglected to say that Mom's 97! She intends to do exercises, drink more water, do more walking--but she just won't actually do these important things, no matter how we encourage or threaten. She's in Independent Living, not with family, so we can't oversee her activity (or lack) on a daily basis. We just worry that because Mom's so sensitive to many meds, the Tramadol will make her terribly sick...
Helpful Answer (0)
Report

Half a dose at bedtime, fine. A shot of Nyquil would be just as good if all you want is a good night's sleep. Nothing will improve for her if she won't do the exercises. Get tough. Be Nurse Ratchet and tell her to work out or suffer.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.